MAUDE Adverse Event Report: ANGIODYNAMICS, INC VENACURE NEVERTOUCH FIBER; ENDOVENOUS LASER TREATMENT FIBER

ANGIODYNAMICS, INC VENACURE NEVERTOUCH FIBER; ENDOVENOUS LASER TREATMENT FIBER
Catalog Number H787114030010
Medical Device Problem Code Continuous Firing (1123)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was indicated the disposable device is available to return to the manufacturer for a device evaluation.The reported defective device has yet to be returned to the manufacturer.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2018: it was reported that then the fiber had been withdrawn from the patient, the fiber continued to fire even after the foot pedal was disengaged.The treating physician tapped the foot pedal to ensure the switch was not stuck.The fiber continued to fire for approximately 4 seconds before the laser unit displayed "fiber invalid." the fiber was set aside and a new of the same was used to complete the procedure.There was no patient harm as the event occurred outside of the patient.It was reported the disposable device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Received for evaluation was a 45cm fiber.A visual inspection noted no appearance of defect or damage.During functional testing of the returned fiber, the test unit displayed "invalid fiber".The fiber was then connected to a precision 980 laser.The aiming intensity was set at 3 the beam was bright and rounded.When the laser pedal was disengaged the fiber stopped firing immediately.The customer's reported complaint description of "the fiber continued to fire after pedal was disengaged" cannot be confirmed as the fiber stopped firing as soon as the pedal was disengaged.During the evaluation of the fiber, the complaint of an invalid fiber message was confirmed.Although a root cause for the fiber continuing to fire could not be definitively determined, a possible contributing factor could be an issue with the foot pedal on the laser.The contacts in the foot pedal must engage/disengage within a predetermined timeframe when working properly.The most likely root cause of the "invalid fiber" error message could be related to the laser as well, possibly the faulty foot pedal as described above.The tagwrite program read that there was a bad "anti-copy mode" which can happen during the manufacturing process or a bad read from the laser.This most likely did not happen during the manufacturing programming process since the report did not show a failure when it was printed out.During the manufacturing process each fiber receives two 100% inspections to ensure that they are programed properly.A review of the angiodynamics' device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The user manual, states "the venacure 1470 laser will only permit a procedure to be carried out if an angiodynamics frs fiber is used.An incompatible fiber will be shown on the screen as invalid fiber." the following error messages are associated with the fiber recognition system "fiber uses expired - replace the fiber with a fiber that has not already been use and fiber sterility expired - angiodynamics fibers are programmed at manufacture with a sterility expiration date.This message is displayed when the expiry date is before the date in the laser's internal clock.Replace the fiber with one having a valid sterility expiration date." furthermore, "invalid fiber is displayed even with a new unused frs system fiber (1) disconnect and then reconnect the fiber to the venacure 1470 laser.This will cause the unit to try and read the fiber's data again.(2) switch the venacure 1470 laser off and on at the power inlet.3) ensure that the venacure 1470 laser is at least 2 meters away from any other electrical or electronic equipment that might interfere with the frs system, such as computers or other electronic or medical equipment".In the case of an emergency override it is stated, "in certain circumstances, such as a technical problem or if the emergency stop button is pressed, the fiber in use may become invalid before the completion of the treatment.If this situation should occur, the emergency override may be activated to allow treatment to continue.This option is only available immediately after the fault has been cleared and will not work if an attempt is made to use an expired or otherwise invalid fiber at any other time." a review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).

Brand Name
VENACURE NEVERTOUCH FIBER
Common Device Name
ENDOVENOUS LASER TREATMENT FIBER
Manufacturer (Section D)
ANGIODYNAMICS, INC
603 queensbury avenue
queensbury NY 12804
MDR Report Key7334820
Report Number1319211-2018-00029
Device Sequence Number287111
Product Code GEX
UDI-Device IdentifierH787114030010
UDI-PublicH787114030010
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K162914
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Hospital Service Technician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2020
Device Catalogue NumberH787114030010
Device Lot Number5272289
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2018
Supplement Date Received by Manufacturer03/06/2018
Initial Report FDA Received Date03/13/2018
Supplement Report FDA Received Date06/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1